Hail, Clay
- When
- June 21, 9:20 PM CST
- Where
- Clay County, 1.52 mi E of Maclay
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.970, -95.040
A brief period of severe weather occurred with a few storms that developed around the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A brief period of severe weather occurred with a few storms that developed around the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 2:21 PM CST, 6 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 321 PM CDT Wed Jun 21 2017 .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Jun 21 2017 As the warm front that developed storms today lifts northeastward into central Minnesota, warm and more humid air at low to mid levels build in across the area, along with moderate surface dewpoints in the upper 60s. As the aforementioned front moves out of the FA, its associated cold front will be moving southeastward into the area from central South Dakota early this evening. Despite a lack of upper-level forcing, and a very strong 800 mb capping inversion across the area, a few thunderstorms could re-develop late this evening. There is still uncertainty about any storm development tonight, but with increasing low-level jet from 40 to 50 knots, and strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some of them could become marginally severe. The greatest threat will be east of a line from Sioux City to Spencer to Worthington area with strong gusty winds, and isolated large hail as the main risks. As the main surface low dives across the area tonight, weak low- level convergence and warm air advection will develop scattered showers in the morning. This shower/storm activity will continue to progress eastward into southwest Minnesota, and northwest Iowa through the evening. Again, with rich low-level moisture, and shear along the boundary, a few strong storms will be possible, mainly across northwest Iowa late in the afternoon hours. It will be more of a conditional threat, given cooler high temperatures and cloud coverage. Speaking about temperatures, it will be 5 to 10 degrees below normal, with highs from the lower 70s to lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Jun 21 2017 Any lingering elevated convection should quickly exit eastward Thursday evening, leaving an abnormally cool end of the week and upcoming weekend looming. Breezy winds on Friday will pull temperatures towards the low 70s, with a reinforcing shot of cooler air arriving on Saturday. With the arrival of this cooler air, thanks to a large upper trough settling in across the eastern half of the CONUS, very widely scattered diurnal based showers could be possible in the afternoon during both days of the weekend. Highs Saturday and Sunday may struggle to reach 70, with record minimum highs both days in the middle 60s. High pressure drifts off to the southeast by Monday, allowing a return of southwesterly winds by Monday and Tuesday. Medium range guidance suggests temperatures begin to warm on Monday, reaching back into the 80s through the middle of next week. The next chance of storms would also focus in on the early portions of next week with the return of elevated instability. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed Jun 21 2017 VFR conditions are expected through the TAF period. A few thunderstorms could develop along the Missouri River Valley, and move eastward around KSUX after 00Z. A second round of showers and thunderstorms will also be possible Thursday morning at all sites. Models are not in good agreement on its timing and coverage; therefore, have opted to not mention in the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...Dux AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 951 PM CDT Wed Jun 21 2017 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-230300- Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms will affect the region through 1 AM. An isolated stronger storm may produce hail to the size of quarters or wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday will find the threat for isolated severe storms once again for areas mainly near and south of Interstate 90. These generally early to mid-afternoon storms will be capable of hail up to golf ball size and wind gusts to 65 mph. While a low risk, an isolated tornado could be possible, especially south of Highway 20. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MNZ071-072-SDZ038>040-052-230300- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Tonight Showers and thunderstorms may form after midnight across northern South Dakota, then expand toward the Highway 14 corridor after 3 am. These storms could bring a risk of marginally severe hail through the early morning hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms capable of marginally severe hail may affect the area through mid-morning Thursday. The remainder of the day should feature occasional showers with isolated, non-severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>070-230300- Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight There is a chance of thunderstorms moving into the area from the north after 4am. While the severe weather risk is low, an isolated storm could produce marginally severe hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms capable of marginally severe hail may affect areas mainly north of Interstate 90 through mid-morning Thursday. The remainder of the day should feature occasional showers with isolated, non-severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712489, 712490, 712491, 712492.